Kerri’s Story – My Dark Place on Psychotropic Drugs and ECT

“I had the “electric jitz which feels literally like hot coals inside your back.”

 

An Introduction by Ann Blake-Tracy

I am so concerned at how many I continue to see go through ECT because of reactions they are having to the SSRIs that doctors refuse to see! There is absolutely no need for someone to go through the additional trauma and damage caused by forced seizure activity from an electrical current when what is needed is withdrawal from the offending medication. And why do these doctors remain ignorant of the fact that ECT contraindicated while on SSRI medication due to the risk of the life threatening reaction of “Serotonin Syndrome”? We continue to suffer from an abundance of ignorance about these meds.
———-
I wanted to share my story as a psychiatric drug survivor. I am a college student, I was a senior earlier but this year I had withdraw because of the above problem (i.e. psychiatric drugs) so next year I am to have my senior year.
In August I went to the doctor to refill my anxiety med, Xanax, and because I was concerned with my increasing number of panic attacks. The nurse practitioner refused to give me klonopin (my friend is on that for her anxiety) and instead thrust Paxil at me.

She told me I would “feel crummy for a week” but that after 6-8 weeks it would help my anxiety attacks and it would feel like I wasn’t on anything at all. Stupidly and to my detriment I believed her. I was put on 10 mg. I only lasted 6 days on the stuff! I lost 10 pounds in that period, was dry-heaving and horribly nauseated, I had the “electric jitz” which feels literally like hot coals inside your back (I swear that to God!), palpitations, WORSE anxiety that could not be diminished, I became detached, was unable to concentrate, was crying uncontrollably, had awful stomach gas so tight I couldn’t breathe, had breathing problems, my period lasted 11 days and was heavier than I could ever remember it being, I was constipated, then I had constant diarrhea. Then my thoughts started to race. I went back to the doctor and he just looked at me and asked me why didn’t I just take my Xanax for the anxiety! They told me I was fine, and that it was panic and that I’d be fine. But oh no, fine was the last thing I was. I tried to keep working at my job and had to quit, went back to school and they found me a psychiatrist, who told me that I’d get better and that there were lots of things out there to help me. So he tried me on Celexa.

I was now TERRIFIED of the SSRIs so I didn’t want to, but I tried it for 2 days and stopped it because it made my jitteriness much worse again. So then Dr. H gave me Desipramine. I tried to go to classes, but finally had to withdraw because the meds were making me sicker and sicker and more depressed. I was now down to 84 pounds. This was in early October. My parents took me home to GA, where we found a meds doctor, Dr. W. I slipped farther and farther into the abyss, and then suddenly the Desipramine lifted my mood. It worked like that for ten days, but all the while the racing thoughts were prominent, and my hands kept shaking, and I was well, “high.” Then it kicked out.

So Dr. W upped my dosage (I was at 150 mg) too 200mg, and overdosed me, so I wound up in the hospital because apparently I was threatening to throw myself over the railing of our house or something. (NOTE: not once during the whole ordeal did I ever attempt anything, I merely thought about it).

I saw a Dr. K, there, and he started me on Effexor. This med didn’t work, and it never did anything too bad to my body or mind. Finally, since that wasn’t working, Dr. K put me on this stuff called Risperdal and Depakote. He overdosed me again!! My parents tell me (I have no recollection of this and am thankful to God that I don’t) that I was literally running up and down the stairs because my body couldn’t keep still, the tremors were so bad.

Dr. K wound up going on vacation, and this great doctor, Dr. A. filled in for him. I knew one thing. Dr. A. did ECT. Dr. A. suggested I try Prozac (I was even more terrified after both Paxil, Celexa, and the other meds) but apparently I asked him if I could get ECT done since I knew it was the very last resort and I didn’t really think I’d like to stay like that for the rest of my life. So I got the ECT and within 3 treatments, I was COMPLETELY BACK TO NORMAL. I had all my feelings back, I was ME, I was peppy like usual, I felt terrific! I wish I could remember how it was to wake up that way. My mother told me that I went to sleep and woke up at 4 one afternoon, completely myself again. It was a true miracle. Apparently this is very unusual with ECT because it’s supposed to take many more treatments before you are anywhere near well. After I was done with he ECT the doctors still had me on Prozac.

While I will ill, all I ever said were 3 things: 1) “I’m never going to get better” 2) It’s permanent brain damage” and 3) I want to die. So the idiot doctors diagnosed me as OCD. So I’m fine by February, but all of a sudden my body starts rejecting the Prozac. My vision started blurring out (this was also because of the ECT medication), my anxiety level was rising (I was popping an anxiety pill every 2 days at this point), my limbs were twitching and jumping, I was getting more of that awful stomach gas, and I was starting to get scared. So I made my doctor get me off it and he let me stop it abruptly (since doing that with the other SSRIs is hazardous to your health!!!) and now I am only on 7 mg of Remeron which I am getting off of late this month.

I wanted to sue because of all the losses I suffered this year including: my mental and physical health; my dumping my boyfriend while I was stoned on tranquilizers, the loss of my senior year of college with friends that I have been with for the last 4 years, all the trouble getting reinstated at my college, the nightmares, my fear of even taking ibuprofen for a headache, or even a vitamin, my hatred of psychiatric medicines, therapists, and the drug companies, my fear of going back to that dark place, all that lost time!!!! But I can’t sue because I’m not in the mood to wait a few years for any decision.

So I am just going to file with the FDA. Thank you for reading this, if I sent this wrong, please post it up on this site for me.

God bless you for your intelligence on these matters.

Kerri

 

Years 2000 and Prior

This is Survivor Story number 50.
Total number of stories in current database is 96

 

253 total views, 1 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., SSRI Survivor Stories and tagged , , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply